Virginia, 2010

Hail and Damaging Winds in Virginia, May 27, 2010

May 27, 2010 · NWS RNK · 7 events in 4 counties and zones

The approach of a backdoor cold front prompted scattered showers and thunderstorms along it. Some of these storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$2,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The approach of a backdoor cold front prompted scattered showers and thunderstorms along it. Some of these storms produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 27, 2:45 PM EST, 16 minutes earlier.

Area forecast discussion, May 27, 2:45 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU MAY 27 2010

.SYNOPSIS...
A BACKDOOR COLD FRONT...MOVING WEST FROM CENTRAL VIRGINIA...SETTLES
EAST OF THE BLUE RIDGE ON FRIDAY. THE FRONT BECOMES STATIONARY AND
ERODES AS HIGH PRESSURE SINKS SOUTH WELL OFF THE ATLANTIC COAST.
SOUTHWESTERLY FLOW ARRIVES AHEAD OF A COLD FRONT EARLY NEXT
WEEK...THEN HIGH PRESSURE ARRIVES NEAR THE END OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
WITH THE AIRMASS USED MOSTLY ACROSS GREENBRIER COUNTY...CONVECTION
SHOULD WEAKEN LATER THIS EVENING WITH SUNSET. SOME STORMS COULD
STILL SLIP INTO NW PART OF GREENBRIER FROM DEVELOPMENT ACROSS
POCAHONTAS. EXPECTING A FEW MORE STORMS TO FIRE ACROSS EXTREME SW
VA AND NW NC THIS EVENING. SMALL HAIL AND HVY RAIN CAN OCCUR WITH
ANY REMAINING STORMS. AS BACKDOOR FRONT ARRIVES TONIGHT...PLENTY
OF FUEL REMAINS ACROSS THE VA PIEDMONT...AND AS THIS BOUNDARY
SETTLES JUST EAST OF THE BLUE RIDGE...IT WILL BECOME THE FOCUS FOR
NUMEROUS SHWS/TSTORMS INTO FRIDAY. INITIAL STORMS COULD BE SLOW
MOVERS TONIGHT...HOWEVER WILL BE MOVING MORE QUICKLY AS STRONGER
MIDLEVEL FLOW ARRIVES ON FRIDAY. DESPITE THE QPF BOMB CONSISTENT
ON THE OP GFS...IF HVY RAINFALL DEVELOPS IN THE EAST TONIGHT...A
FLASH FLOOD WATCH MAY NEED TO BE CONSIDERED FOR THE NE CWA
CONSIDERING THE RAINFALL EXPECTED ON FRIDAY. SPC CONTINUES A SLT
RISK ACROSS MUCH OF THE CWA...WITH BETTER SHEAR POSSIBLY LEADING TO
DMGG WINDS ESPECIALLY EAST OF THE BLUE RIDGE ON FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A BACK DOOR FRONT WILL CONTINUE TO PUSH SOUTH INTO NORTH CAROLINA
FRIDAY NIGHT. WIDESPREAD SHOWERS/THUNDERSTORMS WILL PERSIST ACROSS
NORTH CENTRAL NORTH CAROLINA OVERNIGHT...ALTHOUGH THE BULK OF THE
ACTIVITY WILL BE IN THE EVENING HOURS. CHANCES SLOWLY DECREASE
SATURDAY INTO SATURDAY NIGHT FROM NORTH TO SOUTH AS THE BOUNDARY
PROGRESSES SOUTHWARD. ITS PROXIMITY WILL STILL ALLOW FOR ISOLATED
SHOWERS/THUNDERSTORMS ACROSS SOUTHWESTERN VIRGINIA AND POINTS EAST
AND SOUTH. HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDS IN SUNDAY
BRINGING IN DRIER AIR FROM THE NORTHEAST. SHOWERS SHOULD BE
DISSIPATING IF NOT GONE BY THE MORNING. HOWEVER...WITH DIFFERENTIAL
HEATING IN THE AFTERNOON...ISOLATED SHOWERS/THUNDERSTORMS ARE
POSSIBLE MAINLY IN SOUTHWEST VIRGINIA AND PORTIONS OF NORTH
CAROLINA.

1000-85H THICKNESSES ALONG WITH DECREASING CLOUDS WILL ALLOW MAX
TEMPERATURES TO RISE INTO THE LOWER 80S ACROSS THE FORECAST AREA
SUNDAY. TEMPERATURES THROUGH THIS PERIOD WILL BE NEAR TO SLIGHTLY
ABOVE SEASONAL NORMS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PUSHING SOUTH OVER THE
COUNTY WARNING AREA THROUGH MID WEEK. WITH WEAK RETURN FLOW OF
MOISTURE ALONG WITH SOME HEATING OF THE AFTERNOON ON SUNDAY AND
MONDAY...AN ISOLATED SHOWER IS NOT OUT OF THE QUESTION. A FAIRLY
LIGHT WESTERLY REGIME WILL REMAIN THROUGH THE LONG TERM. STAYED
CLOSE TO HPC GUIDANCE THROUGH THE LONG TERM.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
STORMS THAT DEVELOPED EARLIER NEAR LWB WILL CONTINUE MOVING OUT OF
THE REGION THIS EVENING. CLUSTER OF STORMS WILL BE SINKING SOUTH
WEST OF KROA. SHOWERS TODAY AND CLEARING TONIGHT SHOULD LEAD TO AT
LEAST IFR VIS TONIGHT AT LWB....CONFIDENCE IS MUCH LOWER AT OTHER
SITES...WHERE CLDS ARRIVING FROM THE NORTH ASSOCIATED WITH THE
BACKDOOR FRONT MAY PREVENT FOG FROM FORMING. BEGAN TO INTRODUCE
SHRA INTO THE END OF THE TAF PERIOD FOR FRIDAY. MODELS HAVE BEEN
SPEEDING UP DEVELOPMENT A BIT SO STORMS COULD ARRIVE A LITTLE FAST
THAN FORECAST. CONSIDERING SOME THE CONVECTION COULD BE
STRONG...SOME TEMPO IFR VIS/CIG MAY OCCUR. MOST LIKELY PERIOD FOR
STORMS WOULD BE FRIDAY AFTERNOON.

THIS BACKDOOR COLD FRONT WILL STALL OVER NORTH CAROLINA FRIDAY
NIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED FRIDAY NIGHT THROUGH SATURDAY...BUT MAINLY DURING THE
PEAK HEATING PART OF THE DAY. ANY SHOWERS AND THUNDERSTORMS WILL
NOT BE AS WIDESPREAD ON SUNDAY AND MONDAY.

HIGH PRESSURE WILL ARRIVE ON SUNDAY.

&&

.CLIMATE...
FORECAST HIGHS TODAY ARE EXPECTED TO APPROACH AND MAY EVEN
REACH RECORDS AT BLUEFIELD AND BLACKSBURG. HERE ARE THE RECORD
HIGHS FOR TODAY MAY 27TH.

BLUEFIELD 85 IN 2007
BLACKSBURG 84 IN 1984

OTHER RECORDS FOR TODAY

ROANOKE 95 FROM 1941
LYNCHBURG 95 FROM 1936
DANVILLE 98 FROM 1965

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM
SHORT TERM...REB
LONG TERM...REB
AVIATION...KM/WP
CLIMATE...KM/WP
Hazardous weather outlook, May 27, 2:52 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT THU MAY 27 2010

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
282000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
352 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS THAT DEVELOP TONIGHT WILL BE SLOW MOVING.
THIS INCREASES THE THREAT OF ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. THUNDERSTORMS WILL
ALSO BE SLOW MOVERS...SO ISOLATED FLASH FLOODING IS A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-WVZ042>045-282000-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
352 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS INTO THIS EVENING WILL BE SLOW MOVING.
THIS INCREASES THE THREAT OF ISOLATED FLASH FLOODING. SMALL HAIL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. THUNDERSTORMS WILL
ALSO BE SLOW MOVERS...SO ISOLATED FLASH FLOODING IS A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 27, 2:16 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT THU MAY 27 2010

VAZ011-018-WVZ044-272015-
CRAIG VA-GILES VA-MONROE WV-
316 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS WILL AFFECT CRAIG...GILES AND MONROE
COUNTIES...

AT 311 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF UNION...MOVING WEST AT 5 MPH. A SECOND STRONG THUNDERSTORM WAS
LOCATED NEAR CASCADES MOVING WEST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

STORMS WILL BE NEAR LAUREL BRANCH AROUND 335 PM...ZENITH AROUND 350
PM...KIRE AROUND 405 PM AND RAINES CORNER AROUND 415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3769 8042 3740 8029 3729 8079 3760 8074
      3761 8073

KK
Local storm report, May 27, 2:23 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             HOLLYWOOD               37.62N 80.45W
05/27/2010  E0.50 INCH       MONROE             WV   DEPT OF HIGHWAYS

&&

TW
Local storm report, May 27, 2:24 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             8 N LINDSIDE            37.57N 80.67W
05/27/2010  E0.50 INCH       MONROE             WV   TRAINED SPOTTER

&&

TW
Special weather statement, May 27, 2:29 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT THU MAY 27 2010

VAZ020-272030-
BATH VA-
329 PM EDT THU MAY 27 2010

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF WARM SPRINGS.   THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WARM SPRINGS AROUND 430 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3821 7964 3821 7963 3804 7961 3797 7993
      3810 7995 3810 7993 3812 7994 3816 7992
      3818 7992 3823 7986

KK
Local storm report, May 27, 2:30 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             GLACE                   37.68N 80.35W
05/27/2010  E0.50 INCH       MONROE             WV   PUBLIC

&&

TW
Special weather statement, May 27, 3:00 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT THU MAY 27 2010

VAZ010-011-WVZ042>044-272100-
BLAND VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
400 PM EDT THU MAY 27 2010

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
BLAND...GILES...MERCER...MONROE AND SUMMERS COUNTIES...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PETERSTOWN...
MOVING WEST AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR RICH CREEK AROUND 405 PM...NARROWS AROUND 410
PM...GLEN LYN AROUND 425 PM...LICK CREEK AROUND 435 PM...WILLOWTON
AROUND 450 PM AND ELGOOD AROUND 500 PM.

LAT...LON 3720 8106 3747 8119 3762 8072 3737 8059

KK

The radar

The Roanoke radar (KFCX), 31 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
May 27, 3:01 PM EST
Where
Montgomery County, 1.49 mi NNE of Mt Tabor
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.290, -80.390

Thunderstorm Wind, Halifax

When
May 27, 7:15 PM EST
Where
Halifax County, 0.56 mi E of Harmony
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
36.550, -78.960

A couple of fruit trees were blown down. Damage values are estimated.

Hail, Buckingham

When
May 27, 8:53 PM EST
Where
Buckingham County, Toga
Measured
1 in hail
Reported by
County Official
Coordinates
37.500, -78.620

Thunderstorm Wind, Buckingham

When
May 27, 9:08 PM EST
Where
Buckingham County, 0.69 mi S of Toga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.490, -78.620

Numerous large tree limbs were blown down. Dime size hail also occurred. Damage values are estimated.

Hail, Campbell

When
May 27, 9:20 PM EST
Where
Campbell County, 1.18 mi W of Lynchburg Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.327, -79.221

Nickel size hail fell on Lessville Road south of Lynchburg. Damage values are estimated.

Hail, Buckingham

When
May 27, 9:32 PM EST
Where
Buckingham County, 1.09 mi W of Glenmore
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -78.620

Thunderstorm Wind, Buckingham

When
May 27, 9:49 PM EST
Where
Buckingham County, 0.06 mi NNW of Taggart
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
37.721, -78.430

Trees were blown down on Bridgeport Road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235651, 235658, 235652, 235659, 235653, 235655, 235660.